Virginia, 2018

Cold in Virginia, November 28, 2018

November 28, 2018 · NWS LWX · 1 event in 1 county or zone

A low pressure system moved up the eastern seaboard of the United States from November 26th through the 27th, with cold temperatures and strong northwest winds funneling behind the system from the night of the 27th into the morning of the 28th. This was able to produce wind chill values as low as -10 degrees over the higher terrain near the Allegheny Front.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A low pressure system moved up the eastern seaboard of the United States from November 26th through the 27th, with cold temperatures and strong northwest winds funneling behind the system from the night of the 27th into the morning of the 28th. This was able to produce wind chill values as low as -10 degrees over the higher terrain near the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Nov 27, 9:51 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Nov 27, 9:51 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
951 PM EST Tue Nov 27 2018

.SYNOPSIS...
Low pressure will meander over Maine through Wednesday as high
pressure builds toward the region from the Ohio Valley. The high
will move overhead as the low lifts into southeastern Canada
Thursday into Friday. Another area of low pressure will move
northeastward toward the Great Lakes Saturday, with yet another
area of low pressure approaching the region early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Vertically stacked low pressure over Maine will maintain a
strong cold air advection pattern tonight. 850 mb temps are
expected to drop to -12C by 12Z Wed while 850 mb winds increase
to 45 kt.

Snow showers will pick up in intensity over the mountains due
to shortwave energy moving through. A couple of flurries may
even survive east of the mountains. SLRs will be increasing to
over 15 to 1 yielding an avg of 2 to 4 inches of snow over
western Grant and western Pendleton counties. No accumulations
elsewhere.

Winds will also be on the increase over the higher elevations in
the wake of the shortwave axis with gusts to 45 mph. Gusts
between 20 to 30 mph will be likely at times elsewhere, especially
across northern Maryland and the eastern West Virginia
panhandle. The shortwave passage is anticipated near midnight.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
It will be cold and windy tomorrow everywhere under strong NW
flow. High temperatures will be about 3 degs colder than today
but winds will gust stronger in excess of 45 mph given strong
pres gradient and 850 mb wind speeds of 45 kt.

Cold Wednesday night under diminishing winds and building sfc
ridge from the west. Dry Thursday, but with quite a bit of high
clouds. Next area of low pressure will affect the area Fri. Very
light and spotty wintry precip is possible late Thu night into
Fri morning over far western areas before precip turns to all
rain.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
A weak wave of low pressure will slide eastward along the stalled
frontal boundary over the Southeast US on Friday. There remains
potential for some frozen/freezing precipitation Friday morning,
particularly west of the Blue Ridge, where low level cold will
likely remain until later in the day. Further east, a little light
plain rain is more likely in the afternoon. Highs will generally
remain in the 40s.

The weather will dry out briefly Friday night as the wave moves into
the Atlantic, but a stronger system will already start developing in
the south-central Plains by this time. This second system will move
northeast and looks likely to spread rain across our region by
Saturday afternoon. Some moderation looks likely with warm advection
ongoing ahead of the system, with 50s becoming a better bet
especially from DC south and east.

The low will end up in the Great Lakes by Saturday night, after
which point solutions diverge somewhat. The EC, for example,
meanders the system over the Upper Midwest, while the GFS takes it
east towards Nova Scotia. The uncertainty may have an effect on
Sunday's weather, but at minimum, there likely will be some clouds,
mist and drizzle to start. If the stalled boundary to the south can
finally move north across our region, we could see a significantly
milder day with highs in the 60s, but if not, it will stay cool and
damp.

Another wave will then approach from the west Monday, though timing
differences with it are pretty large, and uncertainty is pretty
high. Oddly, some better consistency develops by Tuesday as a more
consolidated system lifts into the Great Lakes, with rain looking
more likely across our region. With another storm track likely to
end up north of the region, temperatures should remain on the plus
side of normal Monday and Tuesday.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions anticipated tonight, with cigs OVC035-045. Gusts
should be in the 20-25 kt range on northwest winds, although
some 30+ kt gusts possible toward dawn. CHO will be the
exception in this aspect, with rather light (10 kt) winds
overnight.

Similar conditions anticipated during the day on Wednesday, but
30-40 kt gusts likely. Again, winds at CHO will be lighter (G20
kt). Clouds should scatter out during the morning due to
subsidence from downsloping.

A similar pattern will continue into Thursday, albeit with
lighter winds.

Conditions may deteriorate on Friday as a weak system crosses the
area. A bit of mixed precipitation is possible as well on Friday. A
stronger system approaching on Saturday may drop conditions to IFR
by late in the day, though precipitation with the second system
should be all rain.

&&

.MARINE...
Solid Small Craft Advisory conditions on the waters overnight,
increasing to Gales for Wednesday. Opted to raise Gale Warnings
at this time for the Maryland mainstep portion of the Chesapeake
Bay, mouth of the Potomac River, Baltimore Harbor, and the
eastern inlets. A shortwave will be crossing the waters overnight.
Winds within the mixed layer easily should reach the mid 30s;
momentum transport should be favorable over the relatively warm
(mid-upper 40s) open waters.

Gusty northwest winds will extend into Wednesday night and even
Thursday as a cyclone continues to spin in the Canadian Maritimes.
Small Craft Advisories will be likely.

Winds generally sub-SCA Friday and Saturday as a frontal boundary
remains stalled to the south of the waters. Some rain and fog will
be possible, especially Saturday.

&&

.CLIMATE...
Here are the rankings for wettest November on record:

Washington DC area (DCA)
1. 7.55 inches (2018 through the 26th)
2. 7.18 inches (1877)
3. 6.70 inches (1963)

Baltimore MD area (BWI)
1. 8.14 inches (2018 through the 26th)
2. 7.68 inches (1952)

Dulles VA area (IAD)
1. 7.83 inches (1963)
2. 7.67 inches (2018 through the 26th)
3. 7.09 inches (1972)

Rainfall totals continue to creep upward, with Baltimore
setting the annual record already. Here are the current rankings
for wettest year on record (through November 26th):

Washington DC area (DCA)
1. 61.33 inches (1889)
2. 60.97 inches (2018)
3. 60.83 inches (2003)
4. 60.09 inches (1878)
5. 58.17 inches (1886)

Weather records for the Washington DC area have been kept at
what is now Ronald Reagan Washington National Airport (DCA)
since 1945. Precipitation records observed downtown extend the
period of record back to 1871.

Baltimore MD area (BWI)
1. 65.28 inches (2018)
2. 62.66 inches (2003)
3. 62.35 inches (1889)
4. 58.98 inches (1979)

Weather records for the Baltimore MD area have been kept at
what is now Baltimore-Washington International Thurgood Marshall
Airport (BWI) since 1950. Precipitation records observed
downtown extend the period of record back to 1871.

Dulles VA area (IAD)
1. 65.67 inches (2003)
2. 60.97 inches (2018)
3. 59.05 inches (1972)
4. 58.09 inches (1996)
5. 55.43 inches (1979)

Weather records have been kept at what is now Washington Dulles
International Airport (IAD) since 1960.

NOTE: All climate data are considered preliminary until
reviewed by the National Centers for Environmental Information
(NCEI).

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 6 AM to 4 PM EST Wednesday for DCZ001.
MD...Wind Advisory until 2 PM EST Wednesday for MDZ501.
     Wind Advisory from 6 AM to 4 PM EST Wednesday for MDZ003>006-
     011-013-014-502>508.
VA...Wind Advisory until 2 PM EST Wednesday for VAZ503-504-507-508.
     Wind Advisory from 6 AM to 4 PM EST Wednesday for VAZ028-031-
     053-054-501-505-506.
     Wind Advisory from 6 AM to 2 PM EST Wednesday for VAZ025>027-
     029-030.
     Wind Chill Advisory until 10 AM EST Wednesday for VAZ503.
WV...Wind Advisory until 2 PM EST Wednesday for WVZ501>503-505-506.
     Wind Advisory from 6 AM to 4 PM EST Wednesday for WVZ051>053.
     Wind Advisory from 6 AM to 2 PM EST Wednesday for WVZ050-055-
     504.
     Winter Weather Advisory until 7 AM EST Wednesday for WVZ501-
     505.
     Wind Chill Advisory until 10 AM EST Wednesday for WVZ505.
MARINE...Gale Warning until 6 PM EST Wednesday for ANZ530>534-537>541-
     543.
     Small Craft Advisory until 6 AM EST Wednesday for ANZ535-536-
     542.
     Gale Warning from 6 AM to 6 PM EST Wednesday for ANZ535-536-
     542.

&&

SYNOPSIS...LFR
NEAR TERM...LFR/HTS
SHORT TERM...LFR
LONG TERM...RCM
AVIATION...HTS/RCM
MARINE...HTS/RCM
CLIMATE...
Hazardous weather outlook, Nov 27, 2:02 PM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
202 PM EST Tue Nov 27 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-281000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
202 PM EST Tue Nov 27 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A Wind Advisory is in effect for the Baltimore and Washington
metro areas from 6 AM to 4 PM Wednesday.

A Gale Warning is in effect for all the waters Wednesday. It may
need to be extended into Wednesday evening for portions of the
waters.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-281000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
202 PM EST Tue Nov 27 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Winter Weather Advisory is in effect for western Grant and
western Pendleton counties from 7 PM tonight to 7 AM Wednesday.

A Wind Advisory is in effect for the higher elevations beginning
at 7 PM tonight.

A Wind Chill Advisory goes into effect at 9 PM this evening for
western Highland County in western Virginia and western Pendleton
County in eastern West Virginia.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The Wind Chill Advisory remains in effect until 10 AM Wednesday.

A Wind Advisory is in effect for most areas until 4 PM Wednesday.

There is a slight winter storm threat Friday, mainly from light
freezing rain west of the Blue Ridge mountains. If the threat
materializes, it could cause travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 28, 12:55 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1255 AM EST WED NOV 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 AM     SNOW             2 ESE KLINE GAP         39.07N  79.16W
11/28/2018  E0.8 INCH        GRANT              WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1802910

CJL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Western Highland

When
November 28, 1:00 AM EST to 9:00 AM EST
Where
Western Highland forecast zone
Reported by
ASOS
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

The combination of cold temperatures and strong winds produced wind chills as low as -10 degrees.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 791446.